ESPE Abstracts (2014) 82 P-D-2-2-599

Severe Urticaria in Graves' Disease: is Carbimazole to Blame?

Caroline Ponmani, Martin Mcclatchey, Shilpa Kanzaria, Morgan Keane & Kausik Banerjee


Queens Hospital Romford, London, UK


Background: Carbimazole is widely used in the treatment of Graves’ disease and is well tolerated but can produce adverse effects in 5% of cases. Urticaria, which can develop as a drug reaction to carbimazole responds to withdrawal of the drug and symptomatic management. Urticaria is also a rare manifestation of thyrotoxicosis and does not respond to treatment, but regresses rapidly with the control of underlying hyperthyroidism.

Objective and hypotheses: We present two cases with Graves’ disease and severe urticarial rash.

Method: A 15-year old diagnosed with Graves’ disease was commenced on carbimazole and propranolol. After 10 days she developed an intensely pruritic maculopapular rash affecting trunk and limbs. Her FT4 was 17.3 pmol/l. Carbimazole was stopped, propranolol was continued and antihistaminics and steroids were commenced. The rash improved rapidly. She however became clinically and biochemically thyrotoxic. Three weeks later she was recommenced on carbimazole. Within 24 h she developed the rash which subsided after carbimazole was stopped. She subsequently underwent radioiodine treatment. A 12-year-old with a background of epilepsy was diagnosed with Graves’ disease. Previously she had reactions to anti-epileptic drugs resulting in DRESS syndrome. She was started on propranolol, then cautiously started on carbimazole. Within 24 h she developed an urticarial rash on the face and limbs. Antihistaminics and steroids were commenced but the rash persisted. Carbimazole was continued as her FT4 was 66 pmol/l. The rash subsided after 3 weeks. Her FT4 then was 18 pmol/l.

Results: In the first case symptoms were distressing and subsided with withdrawal of the drug. In the second, carbimazole was continued and the symptoms subsided with improvement of thyrotoxicosis.

Conclusion: Often there is a diagnostic dilemma whether the urticaria is secondary to thyrotoxicosis or a drug reaction to carbimazole. In the event of distressing urticaria as illustrated by the first case we recommend discontinuation of carbimazole.

Article tools

My recent searches

No recent searches.

My recently viewed abstracts